Alert archive / New Mexico / Flash Flood Warnings in 2014
Flash Flood Warning 25, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jun 19, 2014, 5:47 PM MDT for Eddy County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2014, 5:47 PM MDT (23:47 UTC)
- Expired
- Jun 19, 2014, 8:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Eddy County, NM
The radar
The Midland/Odessa radar (KMAF), 192 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 636 J/kg
- Mixed-layer CIN
- -333 J/kg
- Mixed-layer LCL
- 1358 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
604
WGUS54 KMAF 192347
FFWMAF
NMC015-200245-
/O.NEW.KMAF.FF.W.0025.140619T2347Z-140620T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
547 PM MDT THU JUN 19 2014
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO...
* UNTIL 845 PM MDT
* AT 539 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
FLASH FLOODING FROM A CLUSTER OF THUNDERSTORMS FROM 10 MILES
NORTHEAST OF CARLSBAD TO CARLSBAD...MOVING WEST AT 5 MPH. 2 TO 3
INCHES OF RAIN HAVE FALLEN OVER RURAL AREAS 5 MILES EAST OF
AVALON...HOWEVER HEAVY RAINFALL IS EXPECTED TO SPREAD INTO
CARLSBAD THROUGH 7 PM MDT.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BRANTLEY
LAKE STATE PARK...CARLSBAD...AVALON AND LAKEWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING OF CREEKS AND STREAMS...STREETS AND UNDERPASSES...LOW
WATER CROSSINGS AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.
&&
LAT...LON 3235 10414 3231 10440 3269 10438 3271 10395
3257 10393 3246 10396
$$1 follow-up statement
066
WGUS74 KMAF 200105
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
705 PM MDT THU JUN 19 2014
NMC015-200245-
/O.CON.KMAF.FF.W.0025.000000T0000Z-140620T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDDY-
705 PM MDT THU JUN 19 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MDT FOR
CENTRAL EDDY COUNTY...
AT 655 PM MDT...NATIONAL WEATHER SERVICE RADAR INDICATED
THUNDERSTORMS PRODUCING HEAVY RAINFALL HAVE MOVED EAST OF THE WARNED
AREA. HOWEVER...3 TO 4 INCHES OF RAIN HAVE FALLEN OVER RURAL AREAS
10 TO 20 MILES NORTHEAST OF CARLSBAD...OR 2 TO 15 MILES NORTHEAST OF
AVALON SINCE 5 PM MDT. RUNOFF FROM THESE HEAVY RAINS WILL LIKELY
STILL BE AFFECTING PORTIONS OF HIGHWAY 62/180...6 TO 10 MILES
NORTHEAST OF CARLSBAD...AND PORTIONS OF STATE HIGHWAY 360 BETWEEN
HIGHWAY 62/180 AND HIGHWAY 82 FOR SEVERAL MORE HOURS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE
AVALON AND RURAL AREAS NORTHEAST OF CARLSBAD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
&&
LAT...LON 3235 10414 3231 10440 3269 10438 3271 10395
3257 10393 3246 10396
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 5:18 PM MDT, 29 minutes earlier.
Area forecast discussion, Jun 19, 5:18 PM MDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 618 PM CDT Thu Jun 19 2014 .AVIATION... 00Z TAF issuance Showers and thunderstorms have formed this afternoon across SE NM and parts of far W TX. These storms may affect KCNM, KPEQ, and KHOB in the next couple of hours so have included tempos for TSRA and gusty winds. Otherwise...it remains to be seen how storms will evolve this evening so have kept storms out of the rest of the terminals for now. Low clouds may move into the Permian Basin by morning with some MVFR cigs developing. This area of low clouds may need to be expanded west with time. && .PREV DISCUSSION... /ISSUED 308 PM CDT Thu Jun 19 2014/ DISCUSSION... Low level moisture has been able to push westward into the mountains today courtesy of a weak surface trough in that location. Strong heating along with the moisture has allowed the airmass to become pretty unstable across much of the forecast area east of the trough. Upper level weakness developing within the upper ridge should combined with the instability to produce the chance of thunderstorms tonight across much of southeast New Mexico and west Texas. Some of the storms will be severe this evening with the best chance across Lea county New Mexico and the Northwest Permian Basin south to the western Permian Basin where the shear and cape will be maximized. Precipitation should decrease in areal coverage as the evening progresses and overnight. The one exception will be across Terrell county and eastern Brewster and eastern Pecos counties where an mcv is progged to drift northward into that area after midnight. In those locations will increase pops to chance to likely after midnight. For Friday and Saturday a weak upper level shear axis is progged to bisect the area (remnants of mcv). The much stronger portion of the axis is progged to reside across the Big Bend and the lower Trans Pecos region so will keep the chance of showers and thunderstorms going in those locations. Was not confident enough to include the mention of precipitation elsewhere given the lack of any significant discernible signals. A transition to an unstable northwesterly flow aloft regime will take place Sunday through the middle of next week due to an upper level ridge progged to reside across northern Mexico. This would allow disturbances to track into the forecast area from the northwest and generate at least a daily slight chance of thunderstorms across portions of the forecast area. Trying to pinpoint details this far out is difficult. For now have isolated to slight chance of thunderstorms across mainly southeast New Mexico and the northern Permian Basin closest to any invading disturbances in the mid level northwest flow. By Sunday temperatures are expected to be above normal due to warming temperatures aloft. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 29
Hazardous weather outlook, Jun 19, 12:42 PM MDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 142 PM CDT THU JUN 19 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-201845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 142 PM CDT THU JUN 19 2014 /1242 PM MDT THU JUN 19 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS AFTERNOON AND TONIGHT...MAINLY ACROSS THE UPPER TRANS PECOS AND PORTIONS OR THE WESTERN LOW ROLLING PLAINS AND WESTERN PERMIAN BASIN. A FEW STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL EXPECTED. ALSO...STRONGER STORMS WILL BE ACCOMPANIED BY LOCALLY HEAVY RAINFALL RESULTING IN LOCALIZED FLOODING...ESPECIALLY IN AREAS THAT RECEIVED HEAVY RAINFALL YESTERDAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... THERE IS A 40 PERCENT CHANCE OF SPOTTER ACTIVATION LATE THIS AFTERNOON. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jun 19, 3:13 PM MDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
413 PM CDT THU JUN 19 2014
TXZ057-058-258-192215-
VAN HORN AND HIGHWAY 54 CORRIDOR-GUADALUPE MOUNTAINS-
REEVES COUNTY AND UPPER TRANS PECOS-
413 PM CDT THU JUN 19 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN CULBERSON COUNTY UNTIL 515 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED OVER NORTH CENTRAL CULBERSON COUNTY
AT 412 PM CDT...MOVING EAST AT 15 MPH. ADDITIONAL STRONG THUNDERSTORMS
WERE DEVELOPING OVER NORTHEASTERN CULBERSON COUNTY...ALL OF WHICH
WERE MOVING EAST AT 15 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO NICKEL SIZE HAIL AND GUSTY WINDS OVER 50 MPH...DEADLY
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
&&
LAT...LON 3199 10451 3198 10428 3199 10407 3177 10405
3155 10410 3144 10440 3163 10455 3181 10451
TIME...MOT...LOC 2112Z 277DEG 18KT 3180 10434Special weather statement, Jun 19, 3:13 PM MDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
413 PM CDT THU JUN 19 2014
NMZ029-033-192145-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
313 PM MDT THU JUN 19 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
WEST CENTRAL LEA COUNTY UNTIL 345 PM MDT...
A STRONG THUNDERSTORM WAS LOCATED OVER WEST CENTRAL LEA COUNTY AT 312
PM MDT...MOVING NORTHEAST AT 15 MPH. PENNY SIZE HAIL AND GUSTS NEAR
55 MPH ARE POSSIBLE WITH THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3311 10338 3290 10366 3296 10379 3297 10377
3320 10378 3321 10377 3322 10377 3328 10377
TIME...MOT...LOC 2112Z 212DEG 14KT 3303 10364
HUFFMANSpecial weather statement, Jun 19, 3:49 PM MDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 449 PM CDT THU JUN 19 2014 NMZ029-192230- NORTHERN LEA COUNTY- 349 PM MDT THU JUN 19 2014 ...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM AFFECTING NORTH CENTRAL LEA COUNTY UNTIL 430 PM MDT... AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER NORTH CENTRAL LEA COUNTY AT 348 PM MDT...MOVING SOUTHWEST AT 10 MPH. THIS STORM WILL IMPACT US 380. GUSTY WINDS AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3308 10345 3329 10372 3352 10341 3336 10327 TIME...MOT...LOC 2148Z 038DEG 10KT 3331 10346
Special weather statement, Jun 19, 4:14 PM MDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 514 PM CDT THU JUN 19 2014 NMZ028-033-034-192245- SOUTHERN LEA COUNTY-CENTRAL LEA COUNTY-EDDY COUNTY PLAINS- 414 PM MDT THU JUN 19 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING EAST CENTRAL EDDY AND WEST CENTRAL LEA COUNTIES UNTIL 445 PM MDT... A STRONG THUNDERSTORM WAS LOCATED 13 MILES WEST OF HALFWAY AT 414 PM MDT...MOVING NORTHEAST AT 5 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO NICKEL HAIL AND GUSTY WINDS TO 50 MPH...HEAVY RAINFALL AND DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3280 10370 3249 10363 3246 10415 3273 10414 TIME...MOT...LOC 2214Z 221DEG 4KT 3260 10395
Special weather statement, Jun 19, 5:09 PM MDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 509 PM MDT THU JUN 19 2014 NMZ028-200015- EDDY COUNTY PLAINS- 509 PM MDT THU JUN 19 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL EDDY COUNTY UNTIL 615 PM MDT... A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST OF AVALON AT 508 PM MDT...MOVING WEST AT 5 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS OVER 50 MPH...NICKEL SIZE HAIL...VERY HEAVY RAIN AND FREQUENT...DEADLY LIGHTNING STRIKES ARE POSSIBLE WITH THIS STORM. && LAT...LON 3244 10433 3272 10433 3267 10396 3248 10395 TIME...MOT...LOC 2308Z 091DEG 3KT 3256 10412
Special weather statement, Jun 19, 5:23 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
623 PM CDT THU JUN 19 2014
NMZ029-033-TXZ045-200000-
GAINES-NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
523 PM MDT THU JUN 19 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL LEA AND NORTHWESTERN GAINES COUNTIES UNTIL 600 PM
MDT/700 PM CDT/...
A STRONG THUNDERSTORM WAS LOCATED OVER KNOWLES AT 523 PM MDT/623 PM
CDT/...MOVING EAST AT 5 MPH. SPOTTERS REPORTED PEA SIZE HAIL WITH
THIS STORM AT 530 PM MDT/620 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3296 10306 3296 10272 3269 10314 3284 10330
3309 10306
TIME...MOT...LOC 2323Z 258DEG 3KT 3284 10313
HUFFMANThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 2:25 PM MDT | Special Weather Statement | MAF | Lea | 35 min |
| Jun 19, 2:35 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 55 min |
| Jun 19, 3:38 PM MDT | Areal Flood Advisory | MAF | Lea | 3 hr |
| Jun 19, 4:14 PM MDT | Special Weather Statement | MAF | Eddy | 31 min |
| Jun 19, 4:58 PM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Jun 19, 5:09 PM MDT | Special Weather Statement | MAF | Eddy | 66 min |
| Jun 19, 5:15 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 60 min |
| Jun 19, 5:53 PM MDT | Special Weather Statement | MAF | Eddy | 67 min |
Nearby
Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.